West Virginia, 2001

Flash Flooding and Damaging Winds in West Virginia, July 5, 2001

July 5, 2001 · NWS PBZ · 4 events in 3 counties and zones

2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 9:52 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 9:52 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EDT THU JUL 5 2001

FRONTAL BNDRY ACROSS NW PA ATTM WITH 88D SHOWING SOME PRECP
DVLPNG N OF PIT...ALONG/AHD OF IT.
MDLS SHOW UPPER LOW OVER SE CANADA SPINING GOOD SHRT/WV SEWD
ACROSS CWA THIS AFTN/EARLY TNGT AND WITH SRN SXNS ATTM WITH DWPNTS
IN MID-UPPER 60S  ALONG WITH AFTN HEATING  SHOULD FUEL STORMS.
CONCERN ABOUT OUTFLOW BNDRYS/LOW LVL MOSITURE BELT IN XTREME SRN
CNTYS WHERE EARLIER MDT-ISLD HEAVY RAINS FELL THIS MRNG AND ARE PRIMED
FOR RAPID RUNOFF WITH MORE STORMS DURING AFTN HRS. FFA THUS ISSUED
AND MAY HAVE TO BE EXTENDED THRU EVE LATER AS WX DVLPS DURG AFTN HRS.
RAISED TEMPS AND POPS FOR AFTN ALL ZONES. REST SAME.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES
PAZ031>032.

WV...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZOYNES WVZ004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Jul 5, 10:00 AM EST, 4 hours 10 minutes before
OHZ041-051615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO NORTHERN COLUMBIANA COUNTY BEFORE
1115 AM EDT AFFECTING SALEM...NORTH GEORGETOWN...AND LEATONIA
AND THEN MOVE SOUTHEASTWARD ACROSS THE REMAINDER OF THE COUNTY.
THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS FROM 30 TO 40 MPH
AND DANGEROUS LIGHTNING. AL%SO HEAVY RAINFALL IS  POSSIBLE OF
ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 10:40 AM EST, 3 hours 30 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST MERWCER COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 10:41 AM EST, 3 hours 29 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT...CORRECTION FOR LAWRENCE COUNTY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST LAWRENCE COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LEbSS THAN ONE HOUR.
Special weather statement, Jul 5, 11:02 AM EST, 3 hours 8 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
030-WVZ001>003-052000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT THU JUL 5 2001

...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...

STORMS ACROSS THE REGION THIS AFTERNOON MAY CONTAIN
SMALL HAIL...WIND GUSTS UP TO 40 MPH OR SO...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF UP TO AN INCH
OF RAIN IN A SHORT PERIOD OF TIME IS ALSO POSSIBLE.

BE ALERT TO CHANGING WEATHER CONDITIONS IF YOU ARE OUTDOORS OR
TRAVELING ON THE ROADWAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
July 5, 2:10 PM EST
Where
Ohio County, West Liberty
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -80.583

Thunderstorm winds downed a large tree.

Flash Flood, Marion

When
July 5, 4:15 PM EST to 6:00 PM EST
Where
Marion County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Heavy thunderstorms rains produced minor small stream flooding across the county. Minor roadway flooding was also reported along US Route 19 near Fairmont.

Thunderstorm Wind, Preston

When
July 5, 4:45 PM EST
Where
Preston County, Masontown
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -79.800

Thunderstorm winds downed a few large trees.

Flash Flood, Preston

When
July 5, 5:00 PM EST to 7:30 PM EST
Where
Preston County, Newburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Heavy thunderstorms rains produced roadway flooding which temporarily closed portions of SR 92 near Newburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262593, 5262676, 5262675, 5262677.